Ohio, 2020

Winter Weather in Ohio, February 25 to 27, 2020

February 25 to 27, 2020 · NWS IWX · 8 events in 8 counties and zones

A potent upper level disturbance produced a long duration snow event late February 25th through early February 27th. Snowfall totals ranged between 3 and 7 inches.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A potent upper level disturbance produced a long duration snow event late February 25th through early February 27th. Snowfall totals ranged between 3 and 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 25, 6:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 25, 6:35 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
635 PM EST Tue Feb 25 2020

.SYNOPSIS...
Issued at 430 PM EST Tue Feb 25 2020

A Winter Weather Advisory is in effect for the area as snow moves
in this evening and persists into Wednesday night. Travel
Wednesday will be a challenge, especially for the morning commute.
In addition, some patchy blowing snow is possible Wednesday
afternoon into Wednesday night. Minor lake-effect snow could bring
additional light accumulations Thursday.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 420 PM EST Tue Feb 25 2020

Overall have sided with mean ensemble solutions versus particular
operational runs. Concern this evening with precipitation type
associated with initial area of precipitation along and south of
Route 30 into central Indiana, in advance of shortwave energy
lifting north. Adiabatic and diabatic effects timed together may
lead to sufficiently cold profile for a quick changeover later
this evening with decent 0.5-1 inch snowfall rates. A lull in wake
of this feature with shallow DGZ sans supersaturation and lack of
collocated strong vertical moisture profile, especially in 00-09
UTC timeframe. Left front quadrant of 140 knot upper level jet,
lifting through the Tennessee Valley into the Middle Ohio Valley
with strong EPV push, associated I290K upglide coalesce for
greater snowfall rates in 09-18 UTC timeframe. Best period of
deeper and stronger UVM profile into super-saturated DGZ will lead
to a difficult morning rush hour commute. While snowfall rates
will diminish through the afternoon, both higher snow liquid
ratios with cold air advection and uptick in surface winds point
to blowing/drifting of fluffier snowfall, especially in open,
rural areas Wednesday afternoon into early Wednesday night
timeframe. Broad 700H low lifting northeast through southwest CWA
to northeast CWA overnight into midday Wednesday suggests a rather
uniform snowfall accumulation in the 4 to 6 inch range, with two
exceptions of note. Slightly higher snowfall amounts anticipated
in northeast CWA as greater deepening of mid level low with
40-60m/12 hr and slight/brief trowal to provide slight
enhancement. In very far southeast CWA, warm surface temperature
with melt/compaction into Wednesday morning to afford lower
totals, 3 to 5 inch range.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 420 PM EST Tue Feb 25 2020

Focus on long term brief with ongoing short term headlines. No
significant weather system through the weekend with cold high
pressure dominating. Southeast Colorado cyclogenesis Sunday night
with surface low tracking into southern portion of Upper Great
Lakes Monday night to yield precipitation Monday into Tuesday.
Concensus right now is for primarily liquid precipitation type.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 634 PM EST Tue Feb 25 2020

Low pressure center moves east of the area allowing cold air to
filter in tonight as northeast winds change to northerly and
northwest winds. As such, we'll see the rain/snow mix change over to
all snow across the region. CIGs have been MVFR at SBN for the
afternoon with only temporary obstructions to visibility within the
wintry mix. Would expect conditions to remain at MVFR during the
overnight hours at SBN, but a drop to IFR conditions is possible
within heavier precipitation and is expected after 12z when moderate
snow moves into the area from the northwest. FWA is expected to
remain at at least IFR conditions through the overnight and may be
able to have some times of LIFR conditions. However, I wouldn't
expect sustained LIFR conditions until it can get into the moderate
snow during the mid/late morning to around midday time frame
Wednesday.

There is some indication of a mid level dry slot in models allowing
for the possibility of some drizzle especially after the area of
precipitation shifts north that's currently draped from west to east
across the area. The onset of drizzle would project to occur at 2z
at FWA, but there is more uncertainty at SBN where the pivot point
of this band is projected to occur. That dry slot may continue into
the early morning hours at FWA likely restricting snow totals there,
but slick roadways are possible as a result of the combination of
hazards from the drizzle possibly creating a thin glaze and the wet
snow. Gusty winds are also expected Wed PM with the increased
pressure gradient behind the storm and, with that, there is a
potential for blowing snow especially if we can really closer to
lighter 12-15:1 snow ratios. However, don't have enough confidence
to put that in these TAFs at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 1 AM EST /midnight CST/ Thursday
     for INZ003>009-012>018-020-022>027-032>034.

     Lakeshore Flood Warning from 6 AM Wednesday to noon CST Thursday
     for INZ003.

MI...Winter Weather Advisory until 1 AM EST Thursday for MIZ077>081.

     Lakeshore Flood Warning from 7 AM Wednesday to 1 PM EST Thursday
     for MIZ077.

OH...Winter Weather Advisory until 1 AM EST Thursday for OHZ001-002-
     004-005-015-016-024-025.

LM...Small Craft Advisory until 7 AM EST Wednesday for LMZ043-046.

     Gale Warning from 7 AM Wednesday to 1 AM EST Thursday for LMZ043-
     046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 25, 4:51 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
451 PM EST Tue Feb 25 2020

INZ003-MIZ077-262200-
La Porte-Berrien-
451 PM EST Tue Feb 25 2020 /351 PM CST Tue Feb 25 2020/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/
THURSDAY...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 7 AM EST /6 AM CST/
WEDNESDAY TO 1 PM EST /NOON CST/ THURSDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lakeshore Flood Warning.

Strong northwest winds and high waves will lead to lakeshore
flooding and beach erosion Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ004-005-012>018-020-022>027-032-033-MIZ078-OHZ004-005-015-016-024-
262200-
St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Cass MI-Defiance-Henry-Paulding-Putnam-Van Wert-
451 PM EST Tue Feb 25 2020 /351 PM CST Tue Feb 25 2020/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/
THURSDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-262200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
451 PM EST Tue Feb 25 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 7 AM WEDNESDAY TO 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

INZ006>009-MIZ079>081-OHZ001-002-262200-
Lagrange-Steuben-Noble-De Kalb-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-
451 PM EST Tue Feb 25 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ034-OHZ025-262200-
Jay-Allen OH-
451 PM EST Tue Feb 25 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Henry

When
February 25, 8:00 PM EST to February 27, 9:00 AM EST
Where
Henry forecast zone
Reported by
CoCoRaHS
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions late February 25th through early February 27th. Snowfall totals across the county generally ranged between 3 and 6 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

Winter Weather, Defiance

When
February 25, 8:00 PM EST to February 27, 9:00 AM EST
Where
Defiance forecast zone
Reported by
CoCoRaHS
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions late February 25th through early February 27th. Snowfall totals across the county generally ranged between 3 and 6 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

Winter Weather, Williams

When
February 25, 8:00 PM EST to February 27, 9:00 AM EST
Where
Williams forecast zone
Reported by
COOP Observer
Coordinates
41.560, -84.588 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions late February 25th through early February 27th. Snowfall totals across the county generally ranged between 4 and 7 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

Winter Weather, Fulton

When
February 25, 8:00 PM EST to February 27, 9:00 AM EST
Where
Fulton forecast zone
Reported by
Trained Spotter
Coordinates
41.602, -84.130 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions late February 25th through early February 27th. Snowfall totals across the county generally ranged between 5 and 7 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

Winter Weather, Allen

When
February 26, 1:00 AM EST to February 27, 9:00 AM EST
Where
Allen forecast zone
Reported by
CoCoRaHS
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions February 26th through early February 27th. Snowfall totals across the county generally ranged between 3 and 5 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

Winter Weather, Van Wert

When
February 26, 1:00 AM EST to February 27, 9:00 AM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions February 26th through early February 27th. Snowfall totals across the county generally ranged between 3 and 4 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

Winter Weather, Paulding

When
February 26, 1:00 AM EST to February 27, 9:00 AM EST
Where
Paulding forecast zone
Reported by
Public
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions February 26th through early February 27th. Snowfall totals across the county generally ranged between 3 and 5 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

Winter Weather, Putnam

When
February 26, 1:00 AM EST to February 27, 9:00 AM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Periods of light to occasionally moderate snow and below freezing temperatures created difficult travel conditions February 26th through early February 27th. Snowfall totals across the county generally ranged between 3 and 5 inches. Untreated and lesser traveled roads became snow covered and slick in spots, especially during the overnight and morning hours. Numerous school cancellations and slide-offs were reported across the region.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870410, 870411, 870412, 870413, 870406, 870407, 870408, 870409.